Format

Send to

Choose Destination

See 1 citation:

Thromb Haemost. 2004 Nov;92(5):1012-7.

Warfarin prophylaxis and venous thromboembolism in the first 5 days following hip and knee arthroplasty.

Author information

1
Department of General Internal Medicine, Cleveland Clinic Foundation, 9500 Euclid Avenue, Cleveland, Ohio 44195, USA. brotmad@ccf.org

Abstract

Many orthopaedic surgeons use warfarin to prevent venous thromboembolism (VTE) following hip or knee arthroplasty. Since warfarin's antithrombotic effects are delayed, we hypothesized that early VTE (occurring within 5 days post-operatively) would be more common in arthroplasty patients receiving warfarin monotherapy compared to those receiving enoxaparin. We performed a secondary analysis of a case-control study examining risk factors for post-operative thrombosis in postmenopausal women. We defined cases as patients who were diagnosed with thrombosis within 5 days of surgery. Controls without thrombosis were matched with cases by age, surgeon, year of surgery and surgical joint. 84 women with early post-operative thrombosis (cases) were matched with 206 controls. 18 cases (21.4%) had been prescribed warfarin mono-therapy, compared with 7 controls (3.4%). 58 (69.1%) cases and 195 (94.7%) controls had been prescribed subcutaneous enoxaparin 30 mg twice daily, starting 12-24 hours after surgery. The odds ratio for any early thrombosis in patients receiving warfarin as opposed to enoxaparin 30 mg twice daily was 8.6 (p<0.0001). For proximal thrombosis, the odds ratio was 11.3 (p<0.0001). Multivariate analysis did not alter these findings. Warfarin's delayed antithrombotic effects may not provide adequate VTE prophylaxis in the immediate post-operative setting. We suggest caution in employing warfarin monotherapy following joint arthroplasty.

PMID:
15543328
DOI:
10.1160/TH04-04-0204
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center